Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS San Angelo, TX

April 17, 2009Crockett County, Schleicher County, Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Apr 17, 2009, 3:49 AM CDT for Crockett County, Schleicher County, Sutton County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2009, 3:49 AM CDT (08:49 UTC)
Expired
Apr 17, 2009, 6:45 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Crockett County, TX, Schleicher County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 110 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 6:00 AM CDTFLASH FLOODSonora, TXLAW ENFORCEMENT AND THE CITY ROAD CREWS REPORTED 3 FEET OF WATER RUNNING OVER THE ROADS IN SONORA. COUNTY ROAD 202 JUST NORTHEAST OF TOWN REPORTED A FOOT OF WATER OVER THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 131 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2195 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
614 m²/s²
Significant tornado parameter
4.0
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 170849
FFWSJT
TXC105-413-435-171145-
/O.NEW.KSJT.FF.W.0002.090417T0849Z-090417T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
349 AM CDT FRI APR 17 2009

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CROCKETT COUNTY IN WEST CENTRAL TEXAS...
  SOUTHERN SCHLEICHER COUNTY IN WEST CENTRAL TEXAS...
  SUTTON COUNTY IN WEST CENTRAL TEXAS...
  THIS INCLUDES THE CITY OF SONORA...

* UNTIL 645 AM CDT

* AT 338 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOODING FROM A NEARLY STATIONARY AREA OF THUNDERSTORMS THAT 
  STRETCHED ALONG AND SOUTH OF INTERSTATE 10 FROM OZONA TO SONORA.   
  THIS AREA OF VERY HEAVY RAIN ALSO EXTENDED ACROSS SOUTHEAST
  SCHLEICHER AND EASTERN SUTTON COUNTIES.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO       
  OZONA...SONORA...US-277 NEAR THE SUTTON-SCHLEICHER COUNTY
  LINE...I-10 BETWEEN OZONA AND SONORA...AND MANY OF THE 
  RANCH ROADS AND LOW WATER CROSSINGS LOCATED ACROSS SOUTHERN 
  CROCKETT...SUTTON...AND SOUTHEAST SCHLEICHER COUNTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3063 10153 3084 10014 3044 10015 3028 10147
      3029 10162

$$

HG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 3:32 AM CDT, 17 minutes earlier.

Area forecast discussion, Apr 17, 3:32 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
332 AM CDT FRI APR 17 2009

.SHORT TERM...
LATEST WV LOOP IS SHOWING THE UPPER LOW SPINNING OVER CENTRAL NEW
MEXICO. ASSOCIATED PACIFIC FRONT IS MOVING SLOWLY THROUGH THE
PERMIAN BASIN EARLY THIS MORNING WITH CONVECTIVE ACTIVITY
CONTINUING EAST OF THE BOUNDARY. UPPER LOW WILL BE SLOW TO MOVE
OUT OF THE AREA AND SHOULD ONLY BE OVER THE TX/OK PANHANDLE AREA
MIDDAY TOMORROW. RAIN WILL STAY IN THE FORECAST THROUGH TONIGHT
AND WILL COME TO AN END FROM WEST TO EAST SATURDAY MORNING AS THE
PACIFIC FRONT FINALLY MOVES EAST THROUGH THE AREA. A POLAR FRONT
WILL MOVE THROUGH THE AREA OVER NIGHT SATURDAY.

.LONG TERM...
UPPER LOW WILL MOVE NORTHEAST FROM THE SOUTHERN PLAINS AND MERGE
INTO THE FLOW ALOFT OVER THE GREAT LAKE AREA BY THE FIRST OF THE
WEEK. UPPER HIGH PRESSURE WILL BUILD INTO THE WESTERN STATES IN
THE WAKE OF THE DEPARTING UPPER LEVEL SYSTEM. AN UPPER LOW WILL
BUILD INTO THE NORTHWEST BY MIDWEEK..BUT IS FORECASTED TO CLOSE
OFF AND THEN MOVE EAST ACROSS THE NORTHERN TIER OF STATES THROUGH
THE REMAINDER OF THE EXTENDED. WE WILL HAVE A DRY FORECAST
THROUGH THE EXTENDED WITH AFTERNOON TEMPERATURES IN THE 80S ON
SATURDAY... COOLING POST FRONTAL SUNDAY INTO THE 70S...AND THEN
RETURNING TO THE 80S THROUGH THE END OF THE WEEK. MORNING LOWS
WILL BE IN THE 40S AND 50S THROUGH TUESDAY...AND THEN THE 50S AND
60S THROUGH THE END OF THE WEEK.

.FIRE WEATHER...
WIDESPREAD THUNDERSTORMS THAT MOVED ACROSS WEST CENTRAL TEXAS
OVERNIGHT PRODUCED MODERATE TO HEAVY RAINFALL ACROSS MOST OF THE AREA...
REDUCING THE FIRE DANGER ACROSS WEST CENTRAL TEXAS.

FIRE DANGER MAY AGAIN BECOME ELEVATED ACROSS WEST CENTRAL TEXAS
EARLY NEXT WEEK AS AFTERNOON MINIMUM RELATIVE HUMIDITY AGAIN DROPS
INTO THE TEENS AND THE POTENTIAL FOR ADDITIONAL RAIN REMAINS NEAR
ZERO.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 73  48  78  47  72 /  70  20  10   0  10
SAN ANGELO 	 79  45  82  47  76 /  50  20  10   0   0
JUNCTION 	 78  52  81  47  76 /  70  30  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/15
Hazardous weather outlook, Apr 16, 2:39 PM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
239 PM CDT THU APR 16 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-171945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
239 PM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE LIKELY. EXPECT THESE
THUNDERSTORMS TO MOVE MAINLY NORTH. SOME THUNDERSTORMS MAY PRODUCE
VERY HEAVY RAINFALL. THUS...THE MAIN THREATS WILL BE DANGEROUS
LIGHTNING...DAMAGING WINDS...LARGE HAIL...POSSIBLE FLASH
FLOODING...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL CONTINUE TOMORROW
MORNING...MAINLY EAST OF A LINE FROM HASKELL...TO SAN ANGELO...TO
SONORA. AGAIN...THE MAIN THREATS WILL BE DANGEROUS
LIGHTNING...DAMAGING WINDS...LARGE HAIL...POSSIBLE FLASH
FLOODING...AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED SPOTTERS TONIGHT AND TOMORROW.

23/HUBER

In the hours before

Special weather statement, Apr 17, 1:03 AM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
103 AM CDT FRI APR 17 2009

TXZ049-054-113-170700-
NOLAN TX-JONES TX-FISHER TX-
103 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 AM CDT FOR NOLAN...
JONES AND FISHER COUNTIES...

AT 100 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES NORTH OF ROSCOE...MOVING
NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GANNON BY 110 AM CDT
  BUSBY BY 120 AM CDT
  LONGWORTH BY 125 AM CDT
  SYLVESTER BY 140 AM CDT
  MCCAULLEY BY 145 AM CDT
  NEINDA BY 155 AM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH
THIS STORM. PEOPLE IN PATH OF THIS STORM NEED TO BE ALERT IN CASE
IT BECOMES SEVERE AND A WARNING MAY NEED TO BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, Apr 17, 1:44 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
144 AM CDT FRI APR 17 2009

TXZ065-066-170745-
COKE TX-RUNNELS TX-
144 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 AM CDT FOR COKE AND
RUNNELS COUNTIES...

AT 142 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES NORTHWEST OF TENNYSON...OR
ABOUT 9 MILES SOUTHEAST OF ROBERT LEE...MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TENNYSON BY 200 AM CDT
  BRONTE BY 205 AM CDT
  MAVERICK BY 220 AM CDT
  NORTON BY 240 AM CDT
  WILMETH BY 245 AM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH
THIS STORM. PERSONS IN THE PATH OF THE STORM NEED TO BE ADVISED IN
THE EVENT THE STORM BECOMES SEVERE AND A WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, Apr 17, 2:26 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
226 AM CDT FRI APR 17 2009

TXZ078-169-170830-
SUTTON TX-KIMBLE TX-
226 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 330 AM CDT FOR SUTTON
AND KIMBLE COUNTIES...

AT 224 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 14
MILES NORTHEAST OF SONORA TO 3 MILES SOUTH OF SONORA...MOVING
EAST AT 35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  THE INTERSECTION OF RANCH ROAD 2596 AND RANCH ROAD 864 BY 245 AM
  CDT
  I-10 NEAR THE SUTTON-KIMBLE COUNTY LINE BY 315 AM CDT
  ROOSEVELT BY 325 AM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS OF 30 TO 40 MPH ARE LIKELY WITH
THIS LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON
AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS
ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO
TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, Apr 17, 2:59 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
259 AM CDT FRI APR 17 2009

TXZ168-170900-
MENARD TX-
259 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 AM CDT FOR MENARD
COUNTY...

AT 257 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 16
MILES NORTHWEST OF MENARD TO 24 MILES SOUTHWEST OF MENARD...MOVING
EAST AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MENARD BY 330 AM CDT
  THE INTERSECTION OF US-83 AND HIGHWAY 29 BY 335 AM CDT
  THE INTERSECTION OF US-83 AND RANCH ROAD 1773 BY 340 AM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS
LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, Apr 17, 3:25 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
325 AM CDT FRI APR 17 2009

TXZ073-139-154-170930-
COLEMAN TX-CONCHO TX-MCCULLOCH TX-
325 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 AM CDT FOR
COLEMAN...CONCHO AND MCCULLOCH COUNTIES...

AT 321 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 2
MILES SOUTHEAST OF PAINT ROCK TO 5 MILES NORTH OF EDEN TO 9 MILES
SOUTH OF EDEN...MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  THE INTERSECTION OF US-87 AND RANCH ROAD 2134 BY 330 AM CDT
  MILLERSVIEW BY 335 AM CDT
  THE INTERSECTION OF RANCH ROAD 1929 AND RANCH ROAD 2134 BY 340 AM
  CDT
  IVIE RESERVOIR NEAR CONCHO PARK MARINA BY 345 AM CDT
  SALT GAP AND MELVIN BY 350 AM CDT
  STACY AND DOOLE BY 355 AM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH
THIS LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON
AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS
ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO
TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

LACY

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 11:02 PM CDTTornado WarningSJTCrockett43 min
Apr 16, 11:38 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green52 min
Apr 16, 11:40 PM CDTSevere Thunderstorm WarningSJTCrockett50 min
Apr 17, 12:17 AM CDTTornado WarningSJTCrockett43 min
Apr 17, 12:19 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan41 min
Apr 17, 12:23 AM CDTTornado WarningSJTCrockett52 min
Apr 17, 12:29 AM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green46 min
Apr 17, 12:56 AM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher, Tom Green49 min
Apr 17, 1:15 AM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher45 min
Apr 17, 1:27 AM CDTFlash Flood WarningSJTCrockett3 hr
Apr 17, 1:29 AM CDTSevere Thunderstorm WarningSJTIrion, Schleicher, Tom Green46 min
Apr 17, 1:54 AM CDTTornado WarningSJTSchleicher36 min
Apr 17, 2:20 AM CDTSevere Thunderstorm WarningSJTMenard, Schleicher40 min
Apr 17, 4:23 AM CDTFlash Flood WarningSJTKimble, Menard, Sutton3 hr
Apr 17, 5:54 AM CDTAreal Flood AdvisorySJTKimble, McCulloch, Mason, Menard3 hr
Apr 17, 6:25 AM CDTFlash Flood WarningSJTCrockett, Schleicher, Sutton110 min
Apr 17, 6:30 AM CDTAreal Flood AdvisorySJTSan Saba3 hr
Apr 17, 6:55 AM CDTSevere Thunderstorm WarningSJTSan Saba65 min
Apr 17, 8:20 AM CDTAreal Flood AdvisorySJTKimble, Sutton3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.